Nebraska, 2020

Damaging Winds in Nebraska, August 9, 2020

August 9, 2020 · NWS OAX · 2 events in 1 county or zone

A line of storms moved across eastern Nebraska producing gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms moved across eastern Nebraska producing gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 5:21 AM CST, 59 minutes earlier.

Area forecast discussion, Aug 9, 5:21 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
621 AM CDT Sun Aug 9 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 323 AM CDT Sun Aug 9 2020

.Summary:

Hot and humid today with heat indices reaching 104 to 107 at some
locations. A few strong storms are possible tonight with the main
hazard being gusty winds. Temperatures return to normal this
upcoming week with periodic shower and thunderstorm chances.

.Today and tonight:

As of 3 AM, a decaying MCS was located north of Sioux City with
more recent storm development occurring over south-central NE into
north-central KS. The latter convective regime (at least the
northern extent) appears to be tied to the interaction between a
30-40 kt low-level jet (LLJ) and the outflow trailing the decaying
MCS. These more recent showers and storms will likely continue to
spread east across the area through mid morning before decreasing
in areal coverage with the cessation of the LLJ.

Clouds should decrease this afternoon allowing temperatures to
warm into lower to mid 90s. When coupled with surface dewpoints in
the mid to upper 70s, heat indices are expected to reach 104 to
107, mainly along and south of I-80 where we have issued a heat
advisory.

A cool front will move through much of the area tonight, serving
as the focus for isolated to scattered thunderstorm development.
The potential will exist for a few strong storms capable of mainly
gusty winds.

.Monday and Monday night:

The front will likely stall just to the south of our area on Monday
with a somewhat cooler and drier air mass filtering into the mid MO
Valley. Best precipitation chances will reside across the southern
half of the area as persistent low-level warm advection enhances
lift to the north of the surface boundary.

Highs on Monday will range from upper 70s north to mid 80s south.

Tuesday into Saturday:

A prominent mid-level trough will gradually move/develop from
western into central Canada this upcoming week with the southern
fringe of associated height falls overspreading the north-central
CONUS. Meanwhile, a mid-level high will remain quasi-stationary over
the Desert Southwest. We will reside between those synoptic-scale
features where latest model guidance suggests the potential for
periodic thunderstorm chances. High temperatures will be near
normal; in the 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 545 AM CDT Sun Aug 9 2020

Some early morning convection has sprung up associated with the
nocturnal low-level jet and will impact the KOMA and KLNK TAF
sites this morning. VFR ceilings and visibilities are expected to
endure despite the storms' best efforts, but they are gradually
weakening as the jet begins to decline. Generally showers will
leave the TAF sites at around 13z to 14z for KLNK and KOMA
respectively leaving southeasterly winds in its wake.

Late this evening, a frontal passage will swing winds to come out
of the northwest and a few showers and storms will be possible.
Latest runs of the convective-allowing models suggest these storms
to be very sparse, so they are being left out for now since
confidence is too low in terms of location of these storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon today to 8 PM CDT this evening for
     NEZ051>053-065>068-078-088>093.

IA...Heat Advisory from noon today to 8 PM CDT this evening for
     IAZ079-090-091.

&&

DISCUSSION...Mead
AVIATION...Petersen
Hazardous weather outlook, Aug 9, 3:02 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
402 AM CDT Sun Aug 9 2020

IAZ079-090-091-NEZ051>053-065>068-078-088>093-092315-
Mills-Fremont-Page-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
402 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A heat advisory is in effect from noon until 8 PM.

Scattered thunderstorms will move through the area this morning
with the strongest activity capable of gusty winds of 40-50 mph.
Becoming hot and humid by afternoon. Temperatures will warm into
the lower to mid 90s with heat indices of 104-107.

A few strong storms could form along a cool front moving through
the region tonight. The primary hazard will be wind gusts
approaching 50-60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances remain in the forecast through the
upcoming work week. Severe storm potential is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed through tonight.

IAZ043-055-056-069-080-NEZ011-012-015>018-030>034-042>045-050-
092315-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-
402 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...Today and Tonight

A few non-severe thunderstorms could move through the area this
morning. Becoming hot and humid by afternoon. Temperatures will
warm into the lower to mid 90s with heat indices of 100-105.

A few strong storms could form along a cool front moving through
the region tonight. The primary hazard will be wind gusts
approaching 50-60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances remain in the forecast through the
upcoming work week. Severe storm potential is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed through tonight.

In the hours before

Special weather statement, Aug 9, 12:20 AM CST, 6 hours before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
120 AM CDT Sun Aug 9 2020

NEZ011-012-090700-
Cedar NE-Knox NE-
120 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX AND CEDAR
COUNTIES UNTIL 200 AM CDT...

At 118 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yankton to 5 miles northeast of Wausa.
Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Hartington, Wausa, Coleridge, Wynot, Crofton, Pleasant Valley,
Fordyce, St. Helena, Magnet, Obert, Brooky Bottom, Gavins Point Dam
And Campgrounds and St. Helena Boat Dock.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Nebraska.

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4276 9702 4247 9702 4246 9754
      4285 9752 4285 9744 4287 9742 4287 9738
      4285 9736 4287 9731
TIME...MOT...LOC 0618Z 261DEG 41KT 4285 9744 4255 9745

MEAD
Special weather statement, Aug 9, 3:59 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
459 AM CDT Sun Aug 9 2020

NEZ051-066-091030-
Saunders NE-Lancaster NE-
459 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LANCASTER AND
SOUTHWESTERN SAUNDERS COUNTIES UNTIL 530 AM CDT...

At 459 AM CDT, Doppler radar was tracking a strong thunderstorm over
Valparaiso, or 20 miles north of Lincoln, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Wahoo, Valparaiso, Weston and Ceresco.

LAT...LON 4102 9682 4111 9689 4128 9669 4109 9651
TIME...MOT...LOC 0959Z 233DEG 26KT 4109 9680

MEAD

The radar

The Omaha radar (KOAX), 20 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
August 9, 6:20 AM CST
Where
Dodge County, 1.48 mi NNE of Fremont
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -96.490

Trained spotter reported a tree blown over with a diameter estimation of 3 feet.

Thunderstorm Wind, Dodge

When
August 9, 6:36 AM CST
Where
Dodge County, 0.86 mi NE of Fremont Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.460, -96.520

Trained spotter reported a measured wind of 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915722, 915723.